Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 290, NWS Springfield, MO

August 24, 2002Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 2:14 PM CDT for Wright County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 2:14 PM CDT (19:14 UTC)
Expired
Aug 24, 2002, 3:00 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:35 PM CDTHail 1Mansfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS53 KSGF 241914
SVRSGF
MOC229-242000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN MISSOURI

* UNTIL 300 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM NIANGUA TO 8 MILES SOUTHEAST OF NIANGUA
  TO SEYMOUR...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   HARTVILLE BY 235 PM CDT.

THE TOWNS OF DUNCAN...ODIN...GROVESPRING...COMPETITION AND DAWSON ARE
ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3748 9269 3726 9270 3708 9269 3718 9225
          3740 9226 3747 9225 3748 9232

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:46 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 24, 11:46 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT SAT AUG 24 2002

IN THE VERY SHORT TERM...UPDATED PUBLIC FORECAST...MAINLY TO CLEAN
UP WORDING. WEAKENING CONVECTIVE COMPLEX HAVING A TOUGH TIME MOVING
INTO SOUTHWEST MISSOURI...BUT CLOUD COVER WILL HOLD TEMPERATURES
DOWN ALONG THE KS BORDER AND HAVE LOWERED AFTERNOON HIGHS A CATEGORY
OR TWO. STILL LOOKS LIKE DIURNAL CONVECTION COULD REDEVELOP ALONG
DIFFUSE FRONTAL ZONE OVER SOUTHERN MO. ANY OUTFLOW BOUNDARIES WILL
ALSO STIR THE CONVECTIVE POT...SO WILL LEAVE RAIN CHANCES ALONE.

PRELIMINARY LOOK AT THE EXTENDED FORECAST...

MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN
DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY.
WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND
RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER
RIDGE IS STRONGER OVER THE CENTRAL U.S. AND ONLY ALLOWS LIMITED
SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. FIRST
INCLINATION IS TO REMOVE RAIN CHANCES THU AND FRI. DIURNAL
CONVECTION A CONCERN FOR EASTERN COUNTIES A CONCERN CLOSER TO THE
CUTOFF LOW NEXT WEEK...BUT SHOULD BE SPOTTY AND NOT ENOUGH TO
MENTION IN THE FORECAST ATTM.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Aug 24, 1:00 PM CDT, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 24 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS
AND MARGINALLY SEVERE HAIL.

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE
BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE
ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE
OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO
ALTON. TIMING WILL BE NOW THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

* DISCUSSION...

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE
ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW
SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION
OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM
ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT
HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY.

DSA

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 24, 2:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 W NORTHVIEW             MO   .75 INCH HAIL
08/24/02   WEBSTER                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:43 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 23, 11:11 PM CDTSevere Thunderstorm WarningSGFChristian34 min
Aug 23, 11:51 PM CDTSevere Thunderstorm WarningSGFStone54 min
Aug 24, 12:26 PM CDTSevere Thunderstorm WarningSGFDade34 min
Aug 24, 12:39 PM CDTSevere Thunderstorm WarningSGFGreene, Polk66 min
Aug 24, 1:58 PM CDTSevere Thunderstorm WarningSGFWebster47 min
Aug 24, 2:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas38 min
Aug 24, 3:28 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 24, 3:52 PM CDTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.